Clydesdales/Athenas (200+ lb / 91+ kg) - Coming Off of High Blood Pressure Medication?
Bikeforums.net is a forum about nothing but bikes. Our community can help you find information about hard-to-find and localized information like bicycle tours, specialties like where in your area to have your recumbent bike serviced, or what are the best bicycle tires and seats for the activities you use your bike for.
07-07-10, 07:45 PM
Anyone have any experience with coming off of High Blood Pressure Medication? After losing 30lbs and being in much better shape, I made an appointment last week for a check up. The Dr was happy with my progress and being that I was getting slightly dizzy when stood up and my blood pressure was on the lower side 106/70, he said I could cut the dose in half. Since then, I physically haven't been able to ride like I was. I get extremely bad headaches and my heart is just pounding...I feel worse than I did 30lbs ago and when I first got on a bike. I spoke to the Dr about this issue and he said I didn't have to modify my exercising or change anything. I am wondering if I need a "break in" period again and if I need to completely retrain my body or if I just really need to go back on the blood pressure meds? Anyone have this happen to them? I called the Dr's Office, but I can't really get an appointment until next week, when I have a follow up any way. All I know is, I am really aggravated and feel horrible after riding only 20 minutes....
07-07-10, 07:51 PM
I was on Toprol and got weened off it. I don't remember any downside to coming off it. It was before I was riding again, though. I ended up putting some weight back on, and now I'm back on the Toprol. So it goes.
07-07-10, 07:55 PM
Have you had your blood pressure checked since you reduced the meds? Is BP still under control? Maybe a trained medical person could be more specific.
Good luck - Lou
07-07-10, 08:17 PM
+1 that a Dr. is best to answer, but I'll share my experience anyway.
I was on Tenormin/Atenolol (Beta blocker). As the weight came off I was getting dizzy and had a number similar to yours. My Dr. first cut me down to a small dose (25 mg I think) and then to 0 about 3 months later after watching my BP during the reduction.
One thing I do notice is that it is a lot easier to get my HR up now -- I think my Dr.'s term was "expect your heart to be more responsive to exercise". I also think I have less tendency to get leg cramps on longer rides. My BP was borderline for about a week after both reductions (130/90 or so). I'm around 110ish/80ish now.
07-07-10, 08:55 PM
Do you have a BP machine at home? I am totally off the meds now, but I had a pretty healthy dose 100 pounds ago. I was 'lucky' in that I work for a medical facility and could just email my doctor with questions and did adjustments based on his advice (that was based on the BP readings I was feeding him).
There isn't really any way that anyone here can answer this for you. Your body and situation is unique. If you have BP problems though, and you aren't destitute, you should have your own BP machine at home. They aren't that expensive, and they are a great peace of mind when you 'feel' like your pressure is out of whack because you can confirm one way or another any time you want. You can also share this information when you are talking to the nurse at your doctor's office. It may get you in faster if something is awry.
On the full dosage your BP probably didn't get to high when exercising. Now that your meds have been cut in half you BP is going to go higher since your starting off point is probably closer to normal readings now. You're probably adding 20-30 points on your systolic. Your body needs to adjust. That's just my $0.02, talking to your doctor would be your best bet.
I went off BP meds on June 9th of this year and felt AWFUL for 2 weeks but checked my BP like 5 times a day and it was good- even when I was freaking out and knew it was high. I was taking Avalide. Despite calorie restriction and excercise I gained weight (which I subsequently lost back and more) and felt awful in general. I just toughed through it but looking at my journal it was awful ........ I almost went back but my BP had been dropping into the 80s over 50s and the dizziness was just too much. It is leveling off around 110/70 and I feel great now, one month later.
The process of taking BP several times a day has helped me understand how things work - and gave me some peace of mind. I would continue your dialogue with the doctor though.
07-07-10, 10:23 PM
Thanks for the advice. I wasn't looking for medical advice, just others experience(s) of coming off of BP Meds and cycling. I specifically posed this question to my Dr and he said I shouldn't feel or notice anything. I will certainly discuss this with him next week. I felt so bad today, had the worst ride in the last 3 months and got so aggravated, I had this flash of unreasonable thinking of wanting to go back on the meds, selling my bikes and just being fat! Then I came back to reality and thought that is no way to live and I enjoy riding way too much!
nancyj, I feel the same exact way you did and have experienced almost the same things.
I do have access to a BP Machine and a cuff and scope. My wife just took my BP and she and the machine agreed that it was 114/74 sitting and 120/82 immediately after standing up. I will certainly discuss all of this with my Dr, but my appointment isn't for another week. The good thing is so far, my BP isn't high. I have gained some weight this last week and hydration and my water balance have been way off. I just feel off and keep thinking my BP must be sky high, but it isn't. I guess it is just going to take a little time to adjust and I just need to push through it as much as I can.
Heat does that to me. if I drink some and take a few minute break I'm OK. I'm on Benicar HCT and Toprol generic. We'll see how it goes as I'd like to stop taking this crap altogether.
Powered by vBulletin® Version 4.1.12 Copyright © 2014 vBulletin Solutions, Inc. All rights reserved.